MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY
Model Number 5MAXJET7KIT-B
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
During preparation for a thrombectomy procedure, the technician kinked the penumbra system jet 7 reperfusion catheter (jet7) near the hub.The issue occurred prior to use; therefore, the jet7 was not used in the procedure.The patient was undergoing a thrombectomy procedure in the m2 segment of the middle cerebral artery using a jet7, a benchmark bmx96 access system (benchmark max), penumbra 5f select catheter (5f select), and non-penumbra short sheath.The procedure started with a micropuncture, followed by the short sheath.A benchmark max and 5f select were used in the left common carotid.The clot was identified in the left m2 segment.Subsequently, the physician placed the benchmark max in the common carotid artery and advanced the jet7 to the target vessel without a microwire and/or an immediate catheter.The physician experienced resistance and began to remove the jet7 back proximally.At this point, the physician noticed the jet7 was fractured at the internal carotid artery (ica)/ external carotid artery (eca) bifurcation, and the jet7 would not retract back into the benchmark max.The physician began to remove the benchmark max and the proximal segment of the jet7 and noticed under fluoroscopy the jet7 was broken at the midshaft.Again, the physician slowly removed the benchmark max and jet7 together.The procedure was completed using a new jet7, neuron max 6f 088 long sheath (neuron max), velocity delivery microcatheter (velocity), penumbra system 3d revascularization device (psr3d), and guidewire, resulting in a thrombolysis in cerebral infarction (tici) grade 2b recanalization.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the device in complaint was not expected to be returned; however, on 26-jan-2021 the device was received.Based on this information, corrections were made to: 1.Section d.Box 10: device available for evaluation? (do not send to fda) 2.Section h.Box 3: device returned to manufacturer? 3.Section h.Box 3: device evaluated by manufacturer? additional information was added to: 1.Section d.Box 10: returned to manufacturer on (mm/dd/yyyy) evaluation of the returned jet7 confirmed a fracture on the distal shaft and revealed that the device was stretched and twisted at the fractured location.If the jet7 is forcefully manipulated against resistance during use, damage such as this may occur.Further evaluation of the device revealed an additional fracture and a kink.This damage was likely incidental to the complaint.The distal fractured segment was not returned for evaluation.Evaluation of the returned benchmark max revealed an ovalization on the distal tip.If the device is forcefully gripped or pinched, damage such as this may occur.During functional testing, a demonstration jet7 was unable to be advanced through the benchmark max due to the ovalization.This ovalization may have contributed to the resistance experienced while advancing the jet7 through the benchmark max during the procedure.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-00554 h3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM JET7 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11101989
Report Number3005168196-2020-02393
Device Sequence Number3768057
Product Code NRY
UDI-Device Identifier00815948020962
UDI-Public00815948020962
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K202251
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/04/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/13/2023
Device Model Number5MAXJET7KIT-B
Device Catalogue Number5MAXJET7KIT
Device Lot NumberF95564
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/04/2020
Supplement Date Received by Manufacturer02/23/2021
Initial Report FDA Received Date12/31/2020
Supplement Report FDA Received Date03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Date Report Sent to FDA01/01/2005